Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 124, NWS Dodge City, KS

June 13, 2009Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2009, 8:39 PM CDT for Morton County, Stevens County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2009, 8:39 PM CDT (01:39 UTC)
Expired
Jun 13, 2009, 9:45 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 147 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:00 PM CDTHAIL 1.259 S Woods, KS
Jun 13, 9:00 PM CDTHAIL 1.7511 Wnw Hugoton, KSLOTS OF GOLFBALL AND QUARTER SIZED HAILSTONES. HAIL IS PILED AGAINST THE DOOR THRESHOLD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:59 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 140139
SVRDDC
KSC129-189-140245-
/O.NEW.KDDC.SV.W.0124.090614T0139Z-090614T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS.
  STEVENS COUNTY IN SOUTHWEST KANSAS.

* UNTIL 945 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE SIZE OF
  GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. 
  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF FETERITA...MOVING EAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  WOODS...
  RURAL RESIDENCES OF SOUTHEASTERN MORTON AND STEVENS COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

DOPPLER RADAR HAS INDICATED WEAK TO MODERATE ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS
POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3708 10164 3733 10157 3728 10107 3699 10107
      3699 10157
TIME...MOT...LOC 0139Z 288DEG 29KT 3722 10156

$$

18
6 follow-up statements
000 
WWUS53 KDDC 140149
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT SAT JUN 13 2009

KSC129-189-140245-
/O.CON.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
STEVENS KS-MORTON KS-
849 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 3 MILES NORTH OF FETERITA...MOVING EAST
AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  WOODS...
  RURAL RESIDENCES OF SOUTHEASTERN MORTON AND STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3708 10164 3733 10157 3728 10107 3699 10107
      3699 10157
TIME...MOT...LOC 0149Z 288DEG 28KT 3720 10148

$$

18
000 
WWUS53 KDDC 140203
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT SAT JUN 13 2009

KSC129-189-140245-
/O.CON.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
STEVENS KS-MORTON KS-
903 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF FETERITA...MOVING
EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  WOODS...
  RURAL RESIDENCES OF SOUTHEASTERN MORTON AND STEVENS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3708 10164 3733 10157 3728 10107 3699 10107
      3699 10157
TIME...MOT...LOC 0203Z 287DEG 23KT 3720 10145

$$

18
000 
WWUS53 KDDC 140208
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT JUN 13 2009

KSC129-189-140245-
/O.CON.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
STEVENS KS-MORTON KS-
908 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF HUGOTON...MOVING
EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FETERITA...
  HUGOTON...
  WOODS...
  RURAL RESIDENCES OF SOUTHEASTERN MORTON AND STEVENS COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3708 10164 3733 10157 3728 10107 3699 10107
      3699 10157
TIME...MOT...LOC 0207Z 287DEG 23KT 3719 10142

$$

18
000 
WWUS53 KDDC 140215
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SAT JUN 13 2009

KSC129-189-140245-
/O.CON.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
STEVENS KS-MORTON KS-
915 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING VERY LARGE
DAMAGING HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR HUGOTON...MOVING EAST AT 25
MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUGOTON...
  WOODS...
  RURAL RESIDENCES OF SOUTHEASTERN MORTON AND STEVENS COUNTIES.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3708 10164 3733 10157 3728 10107 3699 10107
      3699 10157
TIME...MOT...LOC 0215Z 287DEG 23KT 3717 10136

$$

18
000 
WWUS53 KDDC 140226
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT SAT JUN 13 2009

KSC129-140236-
/O.CAN.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
MORTON KS-
926 PM CDT SAT JUN 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHEASTERN MORTON COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

LAT...LON 3700 10152 3732 10151 3728 10107 3699 10107
TIME...MOT...LOC 0226Z 297DEG 25KT 3708 10126

$$

KSC189-140245-
/O.CON.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
STEVENS KS-
926 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR STEVENS COUNTY...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF HUGOTON...MOVING
SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HUGOTON...
  WOODS...
  RURAL RESIDENCES OF STEVENS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3700 10152 3732 10151 3728 10107 3699 10107
TIME...MOT...LOC 0226Z 297DEG 25KT 3708 10126

$$

18
000 
WWUS53 KDDC 140238
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SAT JUN 13 2009

KSC189-140245-
/O.CON.KDDC.SV.W.0124.000000T0000Z-090614T0245Z/
STEVENS KS-
938 PM CDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR EASTERN STEVENS COUNTY...

AT 935 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING HAIL THE SIZE OF GOLF BALLS OR LARGER...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF WOODS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODS...
  RURAL RESIDENCES OF EASTERN STEVENS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHWEST KANSAS.

&&

LAT...LON 3700 10136 3730 10126 3728 10107 3699 10107
TIME...MOT...LOC 0238Z 279DEG 24KT 3711 10115

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:54 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 3:54 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT SAT JUN 13 2009

.DISCUSSION...

DAYS 1-2...

ANOTHER MCS IS PROBABLE TO MOVE THROUGH MY CWA TONIGHT, WITH
ADDITIONAL THUNDERSTORM ACTIVITY POSSIBLE SUNDAY NIGHT AND MONDAY.
MAXIMUM TEMPERATURES ARE A CHALLENGE TO PREDICT FOR BOTH DAYS.

ACTIVE SOUTHWARD SHIFTED BAROCLINIC STORM TRACK CONTINUES ACROSS THE
LOWER 48 STATES, TIED TO A SPLIT FLOW PATTERN ALONG THE NORTH
AMERICAN WEST COAST. THE LATTER IS A RESPONSE PARTLY LINKED TO
TROPICAL CONVECTIVE FORCING SHIFTING INTO THE WEST CENTRAL PACIFIC
OCEAN. UPPER TROPOSPHERIC WIND SPEEDS WITH RECENT WEST COAST TROUGHS
HAVE BEEN IN EXCESS OF 60M/S AT TIMES, MEANING SUBTROPICAL JET
ANOMALIES IN EXCESS OF 25M/S.

SEVERAL INDIVIDUAL JET STREAKS ARE ROTATING AROUND THE CURRENT
TROUGH, AND PER UA PLOTS AT 1200 UTC 13 JUNE ITS AXIS WAS FROM
WASHINGTON STATE INTO BAJA CALIFORNIA. SATELLITE WATER VAPOR IMAGERY
SHOWS AT LEAST 3 SEPARATE FEATURES THAT WILL IMPACT THE PLAINS
INCLUDING MY CWA THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THE FIRST
ONE WAS TAKING THE NORTHEASTWARD TURN INTO SOUTHWEST NEW MEXICO BY
MID AFTERNOON. ALL MODELS GENERALLY SHOW THIS SHORT WAVE TROUGH TO
BE MOVING ACROSS CENTRAL KANSAS BY ABOUT 1800 UTC SUNDAY.

NOW COME THE DETAILS FOR TONIGHTS MCS. I AM CONCERNED THAT CLUSTERS
OF THUNDERSTORMS ACROSS THE TEXAS PANHANDLE MAY DISRUPT MOISTURE
TRANSPORT. THAT TYPED, THERE IS STILL GOOD TRANSPORT DIRECTED TOWARD
THE HIGHER TERRAIN, AND MORE THAN ENOUGH DYNAMICS TO SUPPORT AN MCS
ACROSS WESTERN KANSAS TONIGHT. INITIATION IS ALREADY OCCURRING ALONG
THE COLORADO FRONT RANGE, AND THIS IS LIKELY TO ORGANIZE AND MOVE
INTO MY CWA NO LATER THAN 0600 UTC SUNDAY. THE NAM, RUC AND A LOCAL
VERSION OF THE ARW RUN BY THE ICT WFO SUPPORT THIS NOTION. HENCE I
CONTINUED THE HIGH POPS AND MODERATE QPF FROM THE PREVIOUS SHIFT.
I KEPT THE QPF CONSERVATIVE PER CONCERN FROM THE STORMS FARTHER
SOUTH. THE QPF MAY NEED TO BE RAISED SIGNIFICANTLY AS CONVECTIVE
TRENDS BECOME CLEAR DURING THE NEXT FEW HOURS. VERTICAL SHEAR
PROFILES CERTAINLY SUPPORT A WIND AND LARGE HAIL EVENT, PERHAPS
SIMILAR TO 48 HOURS AGO.

SUNDAY-MONDAY, ANOTHER JET STREAK WILL CROSS THE ROCKIES LATE
TOMORROW AFTERNOON AND NIGHT. HENCE SUNDAY NIGHT AND MONDAY MORNING
MAY SEE A REPEAT EVENT. MAXIMUM TEMPERATURES SUNDAY WILL OBVIOUSLY
DEPEND ON HOW SOON SKIES CLEAR. I SUGGESTED A GRADIENT FROM
NORTHEAST-SOUTHWEST WITH THE COOLEST AROUND HAYS HAVING HIGHS IN THE
MID 70S. THE STATIONARY FRONT CURRENTLY SOUTH OF THE CWA IS LIKELY
TO PROGRESS INTO KANSAS AS A WARM FRONT DURING MONDAY. THIS SUGGESTS
THAT WHILE MAXES MAY NOT GET ABOVE 80F OVER THE NORTHERN COUNTIES,
HIGHS ON MONDAY FOR LOCATIONS SUCH AS LIBERAL AND ELKHART COULD PUSH
100F. I TRIED TO INDICATE THAT POSSIBILITY IN THE GRIDS.

DAYS 3-7...

THE GENERAL UPPER AIR PATTERN ACROSS THE CONUS WILL UNDERGO A
TRANSITION FROM A DEEP WESTERN TROUGH, WHICH WILL EJECT A SMALLER
SHORTWAVE INTO THE NORTHERN PLAINS AS A LARGE UPPER HIGH REMAINS
ANCHORED ACROSS THE SOUTHERN PLAINS AND SOUTHEASTERN UNITED STATES.

A MID-LOW LEVEL BAROCLINIC ZONE WILL BE IN PLACE THROUGH THE CENTRAL
PLAINS ACCOMPANIED BY FAIRLY STRONG DEEP LAYER SHEAR, WHICH WILL REMAIN
TO BE THE FOCUS AREA FOR ADDITIONAL CONVECTIVE EPISODES. MODELS HINT
AT THESE SITUATIONS BEST AROUND MONDAY NIGHT INTO EARLY TUESDAY
MORNING AS WELL AS WEDNESDAY NIGHT.

MUCH WARMER 850 MB TEMPERATURES WILL BEGIN TO IMPACT THE AREA AS
EARLY  AS WEDNESDAY AFTERNOON WITH TEMPERATURES IN EXCESS OF 25
DEGREES C UNDER THE MEAN RIDGE THAT SHOULD BE SETTING UP THROUGH THE
WESTERN PLAINS. THIS SHOULD PUSH THE MCS CONVECTIVE ACTIVITY FOCUS
FARTHER NORTHWARD INTO NEBRASKA OR THE DAKOTAS AND MIDWEST STATES
BRIEFLY TUESDAY AND WEDNESDAY, BEFORE A COLD FRONT DIVES THROUGH THE
UPPER MIDWEST AND OHIO VALLEY BY FRIDAY, WHICH MAY TRANSLATE INTO A
FEW THUNDERSTORMS ALONG THE FRONT NEAR OR IN CENTRAL KANSAS FRIDAY
AFTERNOON.

WITH CONSIDERATIONS FOR A POSSIBLE MCS DEVELOPING ACROSS SOUTHERN
NEBRASKA AND NORTHERN KANSAS LATE MONDAY, WE HAVE INCREASED
THUNDERSTORM CHANCES LIKELY ACROSS SOME OF OUR NORTHERN AND EASTERN
COUNTIES. THE WARMER AIR SURGING NORTHWARD FROM THE PANHANDLES AND
EASTERN NEW MEXICO BY WEDNESDAY WOULD ALLOW FOR A FEW DAYS OF
TEMPERATURES IN THE 90+ DEGREE RANGE, POSSIBLY AS HIGH AS 100 IN THE
DRIEST OF CONDITIONS. A HEAVY MCS EVENT JUST PRIOR COULD
MOISTEN THE SURFACE IN ADVANCE OF THE WARM AIR AND KEEP TEMPERATURES
FROM RISING HIGHER THAN THE LOW 90S FOR A PART OR ALL OF THIS
TIME FRAME.

&&

.AVIATION...

WE EXPECT A SIGNIFICANT MCS TO DEVELOP AND MOVE ACROSS THE FORECAST
AREA OVERNIGHT, WITH REASONABLY HIGH CONFIDENCE OF STRONG
THUNDERSTORMS FOR ALL TERMINALS, BEGINNING AS EARLY AS AROUND 06 UTC
SUNDAY, AND ENDING AS LATE AS AROUND 12 UTC SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  81  66  92 /  80  80  50  50
GCK  61  82  63  90 /  80  70  50  50
EHA  59  86  61  92 /  80  50  30  30
LBL  62  84  63  93 /  80  60  40  30
HYS  59  77  66  84 /  80  80  50  50
P28  64  84  70  93 /  80  80  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN23/33/33
Hazardous weather outlook, Jun 13, 4:06 AM CDT, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
406 AM CDT SAT JUN 13 2009

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
406 AM CDT SAT JUN 13 2009 /306 AM MDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM OVER COLORADO THIS AFTERNOON
AND MOVE INTO WESTERN KANSAS THIS EVENING AND TONIGHT. CONDITIONS
ARE SUCH THAT SEVERE WEATHER WILL BE POSSIBLE WITH ANY OF THESE
STORMS. THE PRIMARY THREAT WILL BE LARGE HAIL BUT DAMAGING WIND
AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AS MOISTURE INCREASES AND
A DRY LINE DEVELOPS. A FRONT WILL PUSH INTO WESTERN KANSAS ON
MONDAY FOR A CONTINUE THREAT OF SEVERE WEATHER. THE WEATHER IS
EXPECTED TO FINALLY SETTLE DOWN TUESDAY AND FOR THE REMAINDER OF
THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT OVER
MUCH OF SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WRIGHT

In the hours before

Local storm report, Jun 13, 8:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             7 WSW RICHFIELD         37.25N 101.90W
06/13/2009  E1.75 INCH       MORTON             KS   NWS EMPLOYEE

&&

26
Local storm report, Jun 13, 8:28 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
828 PM CDT SAT JUN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             13 W RICHFIELD          37.26N 102.02W
06/13/2009  E1.75 INCH       MORTON             KS   TRAINED SPOTTER

0815 PM     HAIL             10 W RICHFIELD          37.27N 101.96W
06/13/2009  E2.50 INCH       MORTON             KS   PUBLIC

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:49 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton56 min
Jun 13, 8:01 PM CDTTornado WarningDDCMorton29 min
Jun 13, 8:31 PM CDTTornado WarningDDCMorton29 min
Jun 13, 8:52 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens53 min
Jun 13, 9:42 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens48 min
Jun 13, 10:22 PM CDTAreal Flood AdvisoryDDCSeward3 hr
Jun 13, 11:36 PM CDTSevere Thunderstorm WarningDDCHamilton54 min
Jun 14, 12:21 AM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny54 min
Jun 14, 1:15 AM CDTSpecial Weather StatementDDCStanton45 min
Jun 14, 1:17 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny43 min
Jun 14, 1:58 AM CDTSpecial Weather StatementDDCFinney, Gray, Hodgeman77 min
Jun 14, 2:10 AM CDTSevere Thunderstorm WarningDDCGrant, Stanton42 min
Jun 14, 3:53 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton52 min
Jun 14, 4:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton51 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny45 min
Jun 14, 5:25 PM CDTTornado WarningDDCHaskell35 min
Jun 14, 5:46 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward44 min
Jun 14, 5:50 PM CDTTornado WarningDDCGray, Haskell, Meade25 min
Jun 14, 6:20 PM CDTAreal Flood AdvisoryDDCGray, Haskell3 hr
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.